New Year body detoxes have become increasingly popular, however a case published in the British Medical Journal in which a woman suffered a life-threatening complication, highlights the potential dangers tied to consuming multiple herbal remedies.
The patient, a 47-year-old previously fit woman, presented to the hospital following a short period of confusion and repetitive behavior. She subsequently collapsed and suffered a seizure. The patient reported that she had recently began consuming a variety of herbal remedies regularly, including milk thistle, molkosan, I-theanine, glutamine, vitamin B compound, vervain, sage tea, green tea and valerian root.
Due to increased stress and low mood the patient reported progressively taking the remedies all together. After examination, doctors declared that her initial confusion and seizures were caused by hyponatremia. Following an investigation into the herbal remedies the patient was consuming, the doctors found a previous case of a man with a history of anxiety that had seizures due to severe hyponatremia. This patient’s symptoms started after consuming a large amount of an herbal remedy containing valerian root, along with lemon balm, passion flower, hops and chamomile.
For someone with healthy kidneys, a person would need to consume more than 10 L/day of fluids in order lower sodium levels to that at which this patient presented; in neither case was fluid intake found to be excessive. The doctors hypothesized that the valerian root may have altered this threshold, allowing hyponatremia to develop earlier.
“Valerian root has now been suspected in two cases associated with severe, life-threatening hyponatremia and healthcare professionals should be vigilant to this,” state the authors. Despite this, they note that without any further scientific evidence, no definite cause can be attributed to valerian root.
While herbal remedies have gained popularity among consumers looking for an alternative approach to prescription medications, the authors caution, that “despite marketing suggesting otherwise, all-natural products are not without side effects.”
For more information visit BMJ.com.